Severe, Monthly Hypertensive Episodes in a Female Patient
A case report published in The Journal of Clinical Hypertension describes a female patient who suffered from severe episodes of hypertension that occurred on a monthly basis during the time of menses.
The patient was a 32-year-old nulliparous white female who reported a 5-year history of severe hypertension, hypokalemia, and resultant systolic dysfunction; at the time of presentation she had a left ventricular ejection fraction (LVEF) of 30%, including left ventricular dilation and normal left ventricular mass index. Prior to and during her menstrual period, the patient reported home blood pressure (BP) readings of >200/120mmHg; two weeks after, her BP would drop but remained elevated at >140/90 mm Hg. As this occurred on a monthly basis, the patient had been hospitalized a number of times due to acute decompensated heart failure (HF) and severe headaches.
Her medications included clonidine, nifedipine, potassium, and amiloride; previous regimens to address her uncontrolled hypertension included combination antihypertensive treatments as well as high-dose spironolactone (100mg daily). At the clinic, the patient was found to have normal kidney function and other lab results were within normal range, including female and male sex hormone levels. Secondary causes for hypertension were evaluated and were all found to be negative. The patient was referred to a reproductive endocrinologist who believed the cause to be an "ovarian steroid-dependent hypertensive process" and prescribed leuprolide acetate depot (11.25mg every 3 months).
Over the 9-month course of leuprolide treatment, the patient's home BPs were between 110–140mmHg/80–90mmHg; no further hospitalizations were reported, LVEF increased to 45%, HF symptoms significantly improved, and hypokalemia was successfully treated with spironolactone 100mg daily. Due to adverse reactions however, the patient discontinued hormone therapy and an oophorectomy was performed; all medications were subsequently discontinued and the patient has been normotensive for the past two years.
"To our knowledge, this the first published case of severe catamenial hypertension driven by ovarian steroid production," the authors concluded. As the mechanism by which estrogen impacts BP regulation remains unknown, the authors add that this case "underscores the need for continued study of ovarian hormones and their effects on the cardiovascular system."
For more information visit wiley.com.